neuropathy: psych meds vs. pain management meds
Aug 27, 2003
Hello Dr Henry:
I am an HIV Case Manager and am looking for some advice in a complex situation regarding neuropathy. My client who is sitting here with me has been experiencing "firery painful feeling from his feet up his legs to his extremities, up his arms, and up his face, flu-like feeling w/o a fever." He has been followed closely by his PCP and ID specialist since 2000 and by his neurologist since 2001. His PCP is against pain management and narcotics, and his neurologist is prescribing pysch meds, including Zoloft, Neurotin, Valume, Vicodin, Topamex, etc for his neuropathy. However, my client states his pain gets worse, he is sleeping little to nothing w/ sporadic awakenings. His PCP doesn't want to switch his anti-viral regimen b/c it works. While my client is sober and in recovery, he also knows that pain management might be the only option to maintain a functional lifestyle. Any advice would be greatly appreciated as we try to balance the line between a PCP who is against narcotics and a neurologist who just prescribed less Vicodin this month and will prescribe more pysch meds (Zoloft) as time goes on.
Sleepless in Salem
Response from Dr. Henry
It sounds like he is getting fairly good care and has a challenging situation which is often frustrating. If he is on an HIV or other med that aggravates neuropathy then strong consideration should be given to switch off that medicine if possible. When I am faced with similar challenges I often get a pain specialist involved to work on the pain symptoms and to be responsible for the use of both narcotic and non-narcotic presciptions. Pain is a huge problem which is crucial to provide help for. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash After Touching Urine Sign Of HIV AIDS
- Pain In Urethra After Performing Oral Sex Worried I Have
- Sore Testicles After Giving Handjob Worried I Have HIV
- Swollen Lymph Nodes After Rubbing Penis Worried I Have HIV
- White Spots After Condom Inside Out Worried I Have HIV
- Can Hpv Cause A Discharge?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.